Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 40, NWS Tucson, AZ

November 19, 2019Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Nov 19, 2019, 6:32 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 19, 2019, 6:32 PM MST (01:32 UTC)
Expired
Nov 19, 2019, 9:30 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1083 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

823 
WGUS55 KTWC 200132
FFWTWC
AZC019-200430-
/O.NEW.KTWC.FF.W.0040.191120T0132Z-191120T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
Issued by National Weather Service Phoenix AZ
632 PM MST Tue Nov 19 2019

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  North central Pima County in southeastern Arizona...

* Until 930 PM MST.

* At 630 PM MST, Doppler radar indicated heavy rain across the 
  warned area. Up to one and a half inches of rain has already 
  fallen. Flash flooding is expected to begin shortly for Anway 
  Road, Tucker Road, Avra Valley Road, and other low water crossings 
  for the Avra Valley and Picture Rocks areas. Up to an additional 
  inch of rain is possible over the next few hours. 

* Some locations that will experience flooding include...
  Marana, Avra Valley, Saguaro National Park West and Picture Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3250 11129 3240 11120 3227 11113 3223 11136
      3250 11145

$$

LJH
2 follow-up statements
658 
WGUS75 KTWC 200233
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
733 PM MST Tue Nov 19 2019

AZC019-200430-
/O.CON.KTWC.FF.W.0040.000000T0000Z-191120T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
733 PM MST Tue Nov 19 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MST FOR
NORTH CENTRAL PIMA COUNTY...

At 728 PM MST, Doppler radar continued to indicate light rain in the 
warning area, with heavier rainfall noted earlier across this area. 
Flooding is expected to continue across portions of Avra valley and 
Picture Rocks.  

Some locations that will experience flooding include...
Marana, Avra Valley, Saguaro National Park West and Picture Rocks. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3250 11129 3240 11120 3227 11113 3223 11136
      3250 11145

$$
Zell
909 
WGUS75 KTWC 200431
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
931 PM MST Tue Nov 19 2019

AZC019-200440-
/O.EXP.KTWC.FF.W.0040.000000T0000Z-191120T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima-
931 PM MST Tue Nov 19 2019

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL PIMA COUNTY HAS
EXPIRED...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3250 11129 3240 11120 3227 11113 3223 11136
      3250 11145

$$
Zell

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Nov 19, 5:04 PM MST, 1 hour 28 minutes earlier.

Area forecast discussion, Nov 19, 5:04 PM MST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
504 PM MST Tue Nov 19 2019

.SYNOPSIS...A Pacific storm system will continue to bring
widespread showers and thunderstorms to southeastern Arizona
through the evening. Some storms will have heavy rain and strong
winds. A chance of showers will continue Wednesday before a
stronger and colder system brings a good chance of valley rain and
mountain snow Wednesday night into Friday morning. Significant
snowfall expected above 7000 feet. Temperatures will cool to below
average by the end of the week, dropping 25 degrees by Thursday.

&&

.DISCUSSION...Changes this forecast package was to upgrade the
Winter Storm Watch to a Winter Storm Warning. No major changes
were made to this headline with significant snow likely. Expect
snow amounts of 8 to 14 inches between 7000ft and 8000ft, with 12
24 inches above 8000ft. There could be a dusting or so as low
as 6500ft. One other concern with this storm will be the very
moist atmosphere, which will promote a heavy wet snow and
potential for significant riming on mountain slopes. This could
bring down some weakened trees or large branches across the higher
elevation roads.

As for the ongoing convection, confidence remains high that
another area of showers and thunderstorms will rapidly develop
across northern Sonora and western/central Pima County and move
eastward slowly this evening. At this time, it appears any one
location could see a couple of hours or so of locally heavy rain
as it moves through. After the band of activity moves across the
region, additional showers and thunderstorms will continue through
the night. However thunderstorms chances decrease after 04Z
tonight as instability wanes. Flash flooding and the potential for
a few strong to severe thunderstorms remain likely across
southern AZ into the evening.

As we move into Wednesday, expect something of a lull between
systems as the first opens up and lifts northeast of the area,
and the stronger colder system digs into southern Nevada and
southern California. Snow levels may briefly lower early Wednesday
morning and afternoon, but will rise through Wednesday as WAA
increases ahead of the frontal bndry moving in from the west. As
the frontal band passes through the area, snow levels will crash,
especially from heavier precip. That will act to dynamically cool
the atmosphere. Expect significant snow accumulations to begin
very late Wednesday evening and into Thursday morning. Snow will
continue, heavy at times, through the day Thursday. Mountain snow
and valley rain will gradually taper off from west to east
Thursday night into Friday morning.

As the storms departs, weak troughiness in the wake will keep
temperatures from jumping back up very fast. Expect daytime highs
still in the 60s around Tucson next weekend. We'll see if another
Pacific low can bring more weather early next week.

&&

.AVIATION...Valid through 21/00Z.
Cloudy with occasional SHRA/TSRA through 20/04Z. Isold +TSRAGR with
MVFR CIGS/VSBY due to heavy rain. Aft 20/04Z numerous SHRA continue
with ISOLD TSRA. MTNS frequently OBSCD ABV 5-7k ft MSL through the
period. SFC winds SLY 8-12 kts gusting up to 18kts area wide into
the evening. Aft 20/06Z wind gradually increasing to 15-20 kt with
gusts to 35 kt. Gusty outflow winds 45+ kt possible from +TSRA.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER... Widespread showers and scattered
thunderstorms will occur across much of the area through tonight.
Some thunderstorms through this evening may be severe with damaging
winds and large hail. For Wednesday occasional showers will
continue with fewer thunderstorms. Occasional showers will continue
through Thursday although thunderstorms are not expected that day.

For the higher elevations, precipitation will begin as rain but
transition to snow Wednesday evening as snow levels drop. With the
expectation that lingering valley rain and mountains snow showers
will continue into Friday, significant snowfall accumulations are
likely above 7000 feet by the the time the storm exits. Conditions
improve Saturday and Sunday with dry weather returning.

South to southwest 20-ft winds of 15-20 mph with gusts to 45 mph are
expected Wednesday and Thursday, however RH values will remain above
35 percent. Otherwise, 20-ft winds will be terrain-driven at less
than 15 mph. Temperatures will remain below normal through the
forecast period.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for AZZ501>515.
Winter storm Warning from 11 PM Wednesday to 11 PM MST Thursday
for AZZ510>514.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Nov 19, 1:04 PM MST, 5 hours 28 minutes before
Special Weather Statement
National Weather Service Tucson AZ
104 PM MST Tue Nov 19 2019

AZZ501-502-192045-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-Tohono O'odham Nation including Sells-
104 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
145 PM MST...

At 103 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles west of Organ Pipe Cactus National Monument, or 31 miles south
of Ajo, moving north at 40 mph.

Winds in excess of 40 mph and pea sized hail will be possible with
this storm.

Locations impacted include...
Ajo, Organ Pipe Cactus National Monument and Why.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3243 11303 3237 11268 3189 11284 3196 11309
TIME...MOT...LOC 2003Z 191DEG 34KT 3193 11295

AH
Special weather statement, Nov 19, 1:26 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Tue Nov 19 2019

AZZ504-506-507-513-514-192115-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
126 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM...WEST CENTRAL COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL
215 PM MST...

At 124 PM MST, Doppler radar was tracking an are of strong
thunderstorms near over parts of the Tucson Metro area into the
Catalina Foothills, moving north at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Tucson, Catalina, Oro Valley, Marana, Benson, Oracle, Davis-Monthan
Air Force Base, Casas Adobes, Drexel Heights, Flowing Wells, Tanque
Verde, Vail, Saddlebrooke, South Tucson, San Manuel, Pascua Pueblo
Yaqui Reservation, Tortolita, Mount Lemmon/Summerhaven, Sabino Canyon
Recreation Area and Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3186 11066 3218 11119 3244 11109 3269 11080
      3255 11058 3227 11027 3187 11033
TIME...MOT...LOC 2024Z 192DEG 46KT 3225 11085

Cerniglia
Special weather statement, Nov 19, 1:26 PM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
126 PM MST Tue Nov 19 2019

AZZ505-192115-
South Central Pinal County including Eloy/Picacho Peak State Park-
126 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL COUNTY UNTIL
215 PM MST...

At 126 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles east of Picacho Peak State Park, or 14 miles north of Marana,
moving north at 30 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Picacho Peak State Park and Red Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3253 11117 3254 11141 3286 11151 3294 11140
      3298 11104
TIME...MOT...LOC 2026Z 191DEG 24KT 3261 11127

AH
Special weather statement, Nov 19, 4:02 PM MST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
Issued by National Weather Service Phoenix AZ
402 PM MST Tue Nov 19 2019

AZZ502-192330-
Tohono O'odham Nation including Sells-
402 PM MST Tue Nov 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA AND PINAL
COUNTIES UNTIL 430 PM MST...

At 402 PM MST, Doppler radar was tracking a strong thunderstorm near
Santa Rosa, or 29 miles northwest of Sells, moving north at 40 mph.

Dime size hail and winds in excess of 40 mph and blowing dust will be
possible with this storm.

Locations impacted include...
Santa Rosa, Anegam, Kohatk, Palo Verde Stand, San Luis and Santa Rosa
School.

LAT...LON 3223 11224 3251 11224 3251 11221 3268 11220
      3268 11216 3269 11215 3267 11192 3221 11203
TIME...MOT...LOC 2302Z 185DEG 36KT 3230 11213

MP
Special weather statement, Nov 19, 4:34 PM MST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Tucson AZ
Issued by National Weather Service Phoenix AZ
434 PM MST Tue Nov 19 2019

AZZ502-200000-
Tohono O'odham Nation including Sells-
434 PM MST Tue Nov 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...

At 433 PM MST, a strong thunderstorm was located 15 miles southwest
of Chui-Chu, or 23 miles southwest of Casa Grande, moving north at 40
mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Cockleburr and Kohatk.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3268 11217 3268 11215 3272 11215 3272 11205
      3277 11205 3277 11188 3279 11187 3279 11184
      3251 11197 3256 11220 3258 11220
TIME...MOT...LOC 2333Z 196DEG 33KT 3265 11203

LJH
Special weather statement, Nov 19, 5:36 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Tucson AZ
Issued by National Weather Service Phoenix AZ
536 PM MST Tue Nov 19 2019

AZZ505-200100-
South Central Pinal County including Eloy/Picacho Peak State Park-
536 PM MST Tue Nov 19 2019

...A STRONG THUNDERSTORM WILL AFFECT PINAL COUNTY...

At 536 PM MST, a strong thunderstorm was located 7 miles southeast of
La Palma, or 13 miles southeast of Coolidge, moving north at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Eloy and Cactus Forest.

This includes the following highways...
 Route 79 between mile markers 117 and 128.
 Route 87 between mile markers 117 and 124.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3306 11107 3268 11130 3275 11155 3285 11152
      3307 11120 3309 11117
TIME...MOT...LOC 0036Z 197DEG 26KT 3282 11141

LJH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 19, 5:36 PM MSTSpecial Weather StatementTWCPinal24 min
Nov 19, 5:50 PM MSTAreal Flood AdvisoryTWCPima3 hr
Nov 19, 11:49 PM MSTSpecial Weather StatementTWC41 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.